Arizona, 2014Flash Flood in Arizona, July 9, 2014
July 9, 2014 · NWS TWC · 1 event in 1 county or zone
A complex of thunderstorms moved southeast from west central Arizona into western and central Pima County during the early morning hours. These storms produced very heavy rain and caused flash flooding on the Tohono O'odham Nation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms moved southeast from west central Arizona into western and central Pima County during the early morning hours. These storms produced very heavy rain and caused flash flooding on the Tohono O'odham Nation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 9, 2:45 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 9, 2:45 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 AM MST WED JUL 9 2014
.SYNOPSIS...EXPECT A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
INTO NEXT WEEK. MOST STORMS WILL OCCUR DURING AFTERNOON AND EVENING
HOURS BUT SOME WILL LINGER OVERNIGHT AT TIMES. SOME STORMS WILL BE
ACCOMPANIED BY LOCALLY HEAVY RAINFALL AND STRONG WINDS.
&&
.DISCUSSION...LOTS OF ORGANIZED OUTFLOWS FROM MULTIPLE CONVECTIVE
CENTERS LAST NIGHT WITH SEVERAL RESIDUAL BOUNDARIES STILL BOUNCING
AROUND OUT THERE. WITH THIS MUCH MOISTURE AND A DECENT FLOW WE'RE
HAVING OUR FIRST SIGNIFICANT WIDESPREAD OVERNIGHT ACTIVITY OF THE
SEASON. ALWAYS A POSSIBILITY WHEN YOU HAVE A NICE UPPER LEVEL
DIFFLUENT FIELD ON THE PERIPHERY OF MAJOR FEATURES.
WITH THIS ACTIVITY AND SIGNIFICANT DEBRIS THIS MORNING WE WILL TEND
TO INHIBIT ORGANIZED CONVECTION WELL AWAY FROM THE MOUNTAINS LATER
TODAY. WELL ABOVE AVERAGE MOISTURE AND A MODEST EASTERLY MID LEVEL
FLOW SHOULD STILL ALLOW THE SKY ISLANDS TO FIRE...AND THE EASTERN
AND FAR SOUTHEAST AREAS ON THE EDGE OF THE REMNANT COMPLEX
CIRCULATION (WHICH WILL PROBABLY BE WEST OF TUCSON LATER THIS
MORNING) WILL LIKELY BE PLENTY BUSY THIS AFTERNOON. CURRENT FORECAST
EMPHASIS FOR TODAY AFTER THE MORNING ACTIVITY WILL BE MOUNTAINS AND
SOUTHERN AREAS. A MORE GENERAL COVERAGE PATTERN IN THE EARLY EVENING
WITH ANY POTENTIAL OUTFLOWS HELPING SOME VALLEY LOCATIONS
RESET...BUT NOT EXPECTING IT TO GO BONKERS WITH MORE LIMITED SOLAR
INSOLATION.
WATCH FOR US TO OPEN UP IN A FAVORABLE PATTERN FOR SOLID
EASTERLY/SOUTHEASTERLY WAVE ACTIVITY BY THIS WEEKEND. THE MOISTURE
REALLY DOESN'T LOOK LIKE IT'S GOING ANYWHERE ANY TIME SOON EVEN AS
SOME TROUGHINESS TRIES TO DEVELOP NEAR THE WEST COAST THE SECOND
HALF OF THE WEEK. THE ORIENTATION OF THE HIGH AS IT RECONSOLIDATES
NORTHEAST AND EAST OF OUR AREA IS PERFECT FOR MORE PRONOUNCED
EASTERLY WAVE ACTIVITY ESPECIALLY AS THE HIGH STARTS TO SHIFT BACK
NORTH OF US BY SUNDAY. ECMWF CONTINUES TO HANDLE THE MEDIUM RANGE
BIG PICTURE WELL WITH US TO PROVIDE MORE DETAIL FOR MOISTURE AND
CONVECTIVE PARAMETERS FOR THIS PARTICULAR NECK OF THE WOODS.
&&
.AVIATION...VALID THRU 10/09Z.
SCATTERED TSRA/SHRA THIS MORNING DIMINISHING AFTER 09/12Z. SCATTERED
TSRA/SHRA WILL OCCUR AGAIN THIS AFTERNOON AND EVENING. EXPECT MVFR
VISIBILITIES WITH +TSRA...AS WELL AS POTENTIAL WIND GUSTS MOSTLY
AROUND 45 KTS. OTHERWISE...CLOUD DECKS WILL BE AROUND 8-15K FT AGL.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...MOISTURE WILL REMAIN SUFFICIENT TO PROVIDE SCATTERED
TO PERHAPS NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO
EARLY NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
MEYER/RASMUSSEN
In the hours before
Special weather statement, Jul 8, 10:56 PM MST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1056 PM MST TUE JUL 8 2014
AZZ504>506-514-090645-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING
ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
1056 PM MST TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHEASTERN
PIMA COUNTIES UNTIL 1145 PM MST...
AT 1054 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS DEVELOPING JUST NORTH OF MARANA AND
NEAR ORO VALLEY...MOVING WEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...AVRA VALLEY...RED ROCK...ORO
VALLEY
LAT...LON 3244 11137 3266 11132 3264 11075 3233 11085
TIME...MOT...LOC 0555Z 102DEG 3KT 3251 11117
MEYER
Special weather statement, Jul 9, 2:26 AM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
226 AM MST WED JUL 9 2014
AZZ501-091015-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-
226 AM MST WED JUL 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
315 AM MST...
AT 218 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AJO...OR 38 MILES SOUTH OF GILA BEND...
MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...AJO.
LAT...LON 3250 11312 3250 11278 3234 11274 3232 11300
TIME...MOT...LOC 0926Z 350DEG 10KT 3241 11289
Special weather statement, Jul 9, 3:59 AM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
359 AM MST WED JUL 9 2014
AZZ501-502-091145-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
359 AM MST WED JUL 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 445 AM
MST...
AT 348 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 TO 20 MILES SOUTHEAST OF AJO NEAR
WHY...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...WHY AND HIGHWAY 86 WEST OF
SELLS AS WELL AS WESTERN TO CENTRAL PORTIONS OF THE TOHONO O'ODHAM
NATION.
LAT...LON 3238 11257 3207 11242 3193 11268 3224 11283
TIME...MOT...LOC 1055Z 213DEG 3KT 3221 11266
MEYER
Flash Flood, Pima
- When
- July 9, 4:30 AM MST to 6:00 AM MST
- Where
- Pima County, 2.13 mi W of Schuchuli to 2.21 mi SE of Hotason Vo
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 32.218, -112.716
Heavy rain caused flooding of 30 homes near Menager's Dam and two in Gunsight. Water was up to one foot deep. Gunsight Wash overflowed its banks and washed out Indian Road 5 near Gunsight.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 9 to 10, 20141 injured · $202 million · 1.75 in hail · 29 events
- Heat in Nevada, July 9, 20141 death · 1 event
- Lightning Strikes in Oklahoma, July 9, 2014$3.0 million · 2 events
- Hail and Damaging Winds in Nebraska, July 9, 2014$75,000 · 2.75 in hail · 70 events
- Hail and Damaging Winds in New York, July 9, 2014$100,000 · 1 in hail · 32 events
- Lightning Strikes in Florida, July 9, 2014$120,000 · 2 events
- Damaging Winds in Massachusetts, July 9, 2014$75,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, July 9, 2014$72,000 · 60 kt wind · 9 events
- Damaging Winds in Florida, July 9, 2014$53,000 · 55 kt wind · 4 events
- Damaging Winds in Georgia, July 9, 2014$38,000 · 55 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2014$26,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in Maryland, July 9, 2014$8,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525865.